Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Rigidity of ergodic volume-preserving actions of semisimple groups of higher rank on compact manifolds

Author: Guillaume Seydoux
Journal: Trans. Amer. Math. Soc. 345 (1994), 753-776
MSC: Primary 58F11; Secondary 57S20
MathSciNet review: 1250826
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let M be a compact manifold, H a semisimple Lie group of higher rank (e.g., $ H = SL(n,{\mathbf{R}})$ with $ n \geq 3$) and $ a \in \mathcal{A}(H,M)$ an ergodic H-action on M which preserves a volume v. Such an H-action is conjectured to be "locally rigid": if $ a \prime$ is a sufficiently $ {C^1}$-small perturbation of a, then there should exist a diffeomorphism $ \Phi $ of the manifold M which conjugates $ a \prime$ to a. This conjecture would imply that if $ \omega $ is an a-invariant geometrical structure on M, then there should exist an. $ a \prime$-invariant geometrical structure $ \omega \prime$ on M of the same type. Using Kazhdan property, superrigidity for cocycles, and Sobolev spaces techniques we prove, under suitable conditions, two such results with $ \omega = v $ and with $ \omega $ a Riemannian metric along the leaves of a foliation of M.

References [Enhancements On Off] (What's this?)

  • [1] Robert J. Zimmer, Ergodic theory and semisimple groups, Monographs Math., vol. 81, Birkhäuser, Boston, 1984. MR 776417 (86j:22014)
  • [2] -, Lattices in semisimple groups and invariant geometric structures on compact manifolds, Discrete Groups in Geometry and Analysis, Papers in Honor of G.D. Mostow on His Sixtieth Birthday, Prog. Math., vol. 67, Birkhäuser, Boston, 1987, pp. 152-210. MR 900826 (88i:22025)
  • [3] -, Ergodic theory and the automorphism group of a G-structure, Group Representations, Ergodic Theory and Mathematical Physics (C. C. Moore, ed.), Springer-Verlag, Berlin and New York, 1987, pp. 247-278. MR 880380 (88f:53060)
  • [4] -, On the algebraic hull of an automorphism group of a principal bundle, Comment Math. Herv. 65 (1990), 375-387. MR 1069815 (92f:57050)
  • [5] Pierre de la Harpe et Alain Valette, La propriété (T) de Kazhdan pour les groupes localement compacts, 175, Astérisque, Soc. Math. France, 1989.
  • [6] A. Katok and J. Lewis, Local rigidity for certain groups of toral automorphisms, Preprint. MR 1164591 (93g:58076)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F11, 57S20

Retrieve articles in all journals with MSC: 58F11, 57S20

Additional Information

Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society